Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX

March 25, 2009Blanco County, Gillespie County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 5:18 PM CDT for Blanco County, Gillespie County, Kendall County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2009, 5:18 PM CDT (22:18 UTC)
Expired
Mar 25, 2009, 6:00 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Gillespie County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 86 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 2:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 252218
SVREWX
TXC031-171-259-252300-
/O.NEW.KEWX.SV.W.0011.090325T2218Z-090325T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BLANCO COUNTY...
  SOUTHEASTERN GILLESPIE COUNTY...
  NORTHEASTERN KENDALL COUNTY...

* UNTIL 600 PM CDT.

* AT 518 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM WILLOW CITY TO
  FREDERICKSBURG TO 11 MILES SOUTHWEST OF FREDERICKSBURG...OR ALONG A
  LINE EXTENDING FROM 9 MILES NORTHEAST OF FREDERICKSBURG TO
  FREDERICKSBURG TO 11 MILES SOUTHWEST OF FREDERICKSBURG...AND MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ROCKY HILL...CAIN CITY...
  BLUMENTHAL...GRAPETOWN...STONEWALL...BANKERSMITH...LUCKENBACH...LBJ
  STATE PARK...SANDY...HYE...ROCKY CREEK...ALBERT...FLUGRATH AND
  JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3041 9831 3008 9852 3016 9907 3040 9885
TIME...MOT...LOC 2218Z 273DEG 25KT 3035 9876 3024 9887
          3017 9902

$$
2 follow-up statements
000 
WWUS54 KEWX 252235
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT WED MAR 25 2009

TXC031-171-259-252300-
/O.CON.KEWX.SV.W.0011.000000T0000Z-090325T2300Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
535 PM CDT WED MAR 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL KENDALL...WESTERN BLANCO AND SOUTHEASTERN GILLESPIE
COUNTIES...

AT 532 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDY TO BLUMENTHAL
TO CAIN CITY...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF ROUND
MOUNTAIN TO 7 MILES EAST OF FREDERICKSBURG TO FREDERICKSBURG...MOVING
EAST AT 30 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE ROCKY HILL...GRAPETOWN...
STONEWALL...LUCKENBACH...LBJ STATE PARK...HYE...ROCKY CREEK...
FLUGRATH...ALBERT AND JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 9 PM 
CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3019 9901 3040 9869 3041 9831 3008 9852
TIME...MOT...LOC 2235Z 273DEG 25KT 3036 9855 3026 9873
          3019 9887

$$
000 
WWUS54 KEWX 252255
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT WED MAR 25 2009

TXC031-171-259-252304-
/O.EXP.KEWX.SV.W.0011.000000T0000Z-090325T2300Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
555 PM CDT WED MAR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KENDALL...
WESTERN BLANCO AND SOUTHEASTERN GILLESPIE COUNTIES WILL EXPIRE AT 600
PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

THE SEVERE THUNDERSTORM WARNING FOR WILL BE ALLOWED TO EXPIRE AS THE 
STORMS HAVE WEAKENED AND AND MOVED EAST OF THE AREA.  

LAT...LON 3019 9901 3040 9869 3041 9831 3008 9852
TIME...MOT...LOC 2254Z 273DEG 25KT 3035 9840 3025 9858
          3018 9872

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:52 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 25, 3:52 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT WED MAR 25 2009

.DISCUSSION...
THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND
DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION
ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS
ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED
INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO
OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL
BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP
ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE
AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR.
THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED
OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE
TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT
WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION
TIME AS THUNDERSTORMS MOVE EAST.

CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE
DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY
2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER
WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR.

A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL
ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS
THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED
...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE
COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL
FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST
COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF
THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO
SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL
ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN
ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES
ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL
TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK.

&&

.FIRE WEATHER...
WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA
FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL
THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW
RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE
WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  79  62  80  43 /  30  50  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  58  79  58  81  42 /  30  50  10  10  -
NEW BRAUNFELS MUNI AIRPORT     62  80  59  83  41 /  20  40  10  10  -
BURNET MUNI AIRPORT            56  79  58  76  38 /  30  40  10  10  -
DEL RIO INTL AIRPORT           63  87  58  76  40 /  10  20  -   -   -
GEORGETOWN MUNI AIRPORT        59  78  59  78  40 /  40  40  10  10  -
HONDO MUNI AIRPORT             60  84  58  83  39 /  10  30  10  10  -
SAN MARCOS MUNI AIRPORT        60  80  59  82  42 /  20  50  10  10  -
LA GRANGE - FAYETTE REGIONAL   63  78  65  82  43 /  30  50  20  20  -
SAN ANTONIO INTL AIRPORT       62  82  59  82  44 /  10  40  10  10  -
STINSON MUNI AIRPORT           63  83  62  83  42 /  10  40  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25/SS
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED MAR 25 2009

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
322 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM
ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS
ALONG AN NORTH OF STATE HIGHWAY 71.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281.

WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON
THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN
ADDITION...A RED FLAG WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 25, 4:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             KINGSLAND               30.66N  98.45W
03/25/2009  M0.75 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER 00340

JPB
Local storm report, Mar 25, 4:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             HORSESHOE BAY           30.54N  98.35W
03/25/2009  M2.00 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00341

JPB
Local storm report, Mar 25, 5:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             GRANITE SHOALS          30.59N  98.38W
03/25/2009  M0.50 INCH       BURNET             TX   TRAINED SPOTTER

            WIND GUSTS TO 50 MPH

&&

EVENT NUMBER 00342

JPB
Local storm report, Mar 25, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 NE KINGSLAND          30.70N  98.42W
03/25/2009  M1.00 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER 00343

JPB
Special weather statement, Mar 25, 5:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT WED MAR 25 2009

TXZ188-190-252300-
BLANCO-GILLESPIE-
502 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING BLANCO AND GILLESPIE
COUNTIES...

AT 502 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR HILLTOP...OR 6 MILES NORTHWEST OF FREDERICKSBURG...MOVING EAST
AT 35 MPH.

PEOPLE IN CENTRAL GILLESPIE AND WESTERN BLANCO COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...HILLTOP...FREDERICKSBURG...WILLOW CITY...
SANDY AND JOHNSON CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 25, 5:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             MARBLE FALLS            30.58N  98.27W
03/25/2009  M1.75 INCH       BURNET             TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00344

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:45 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
Mar 25, 4:00 PM CDTTornado WarningEWXLlano45 min
Mar 25, 4:37 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano38 min
Mar 25, 4:48 PM CDTTornado WarningEWXBlanco, Burnet, Llano42 min
Mar 25, 4:59 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson46 min
Mar 25, 5:35 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson55 min
Mar 25, 6:05 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson100 min
Mar 25, 6:11 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.